Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 45, NWS Tallahassee, FL

March 19, 20134 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 19, 2013, 1:21 AM CDT for 4 counties in Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2013, 1:21 AM CDT (06:21 UTC)
Expired
Mar 19, 2013, 2:00 AM CDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS52 KTAE 190621
SVRTAE
ALC031-045-061-069-190700-
/O.NEW.KTAE.SV.W.0045.130319T0621Z-130319T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
121 AM CDT TUE MAR 19 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 200 AM CDT

* AT 117 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
  MILES NORTHEAST OF NEW BROCKTON TO GENEVA...MOVING EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DALEVILLE...FORT RUCKER...HARTFORD...OZARK...NEWTON...SLOCOMB...
  PINCKARD...MIDLAND CITY AND TAYLOR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3154 8596 3156 8542 3104 8542 3100 8594
TIME...MOT...LOC 0621Z 264DEG 50KT 3150 8578 3109 8578

$$

38-GODSEY
2 follow-up statements
615 
WWUS52 KTAE 190639
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 AM EDT TUE MAR 19 2013

ALC031-190649-
/O.CAN.KTAE.SV.W.0045.000000T0000Z-130319T0700Z/
COFFEE AL-
139 AM CDT TUE MAR 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COFFEE COUNTY IS
CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3108 8567 3154 8573 3156 8542 3104 8542
TIME...MOT...LOC 0639Z 264DEG 50KT 3152 8553 3111 8553

$$

ALC045-061-069-190700-
/O.CON.KTAE.SV.W.0045.000000T0000Z-130319T0700Z/
DALE AL-GENEVA AL-HOUSTON AL-
139 AM CDT TUE MAR 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WESTERN HOUSTON...NORTHEASTERN GENEVA AND DALE COUNTIES...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BEAMON TO SLOCOMB...MOVING EAST AT 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3108 8567 3154 8573 3156 8542 3104 8542
TIME...MOT...LOC 0639Z 264DEG 50KT 3152 8553 3111 8553

$$

38-GODSEY
201 
WWUS52 KTAE 190651
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
151 AM CDT TUE MAR 19 2013

ALC045-061-069-190701-
/O.EXP.KTAE.SV.W.0045.000000T0000Z-130319T0700Z/
DALE AL-GENEVA AL-HOUSTON AL-
151 AM CDT TUE MAR 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HOUSTON...NORTHEASTERN
GENEVA AND DALE COUNTIES WILL EXPIRE AT 200 AM CDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE LIMITS 
AND IS MOVING INTO HENRY COUNTY IN SOUTHEAST ALABAMA...THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 200 AM CDT. 

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3108 8567 3154 8573 3156 8542 3104 8542
TIME...MOT...LOC 0651Z 264DEG 50KT 3153 8533 3112 8534

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 8:38 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 18, 8:38 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EDT Mon Mar 18 2013

.NEAR TERM [Through Rest of Tonight]...
The large scale longwave pattern is highlighted by broad cyclonic
flow over all but w and e coasts. Multiple small shortwaves moving
around base of trough. At surface, low over tx/la border with
cold front newd across cntrl al to low in Appalachia. warm front
extends sewd from low across mid-Atlc. MCS responsible for storms
across SE region moved S from TN Valley in aftn to reach our nrn
borders during the mid-eve. Overnight cold front will move across
local area exiting ern most counties during Tues morning. 80-40%
NW-SE pop gradient. Made some minor tweaks to lower pops 06z-12z as
temps a tad. Expect from mid to upper 50s SE AL to around 60
elsewhere.

During early to mid eve, MCS/Line yielded numerous severe wx
warnings for hail and winds and some tornado warnings across Cntrl
AL/GA. By 9 pm edt radar trends showed noted decrease in intensity
with loss of sunlight hence diminishing instability and with
distance from upper forcing and cooling boundary layer, line
showed increasing weakness as gust front outraced it as it reached
our nrn most al/ga counties. Still shear remains impressive so
expect some strong storms for gusty winds and small hail rest of
tonight. still cant discount isold severe storms mainly for wind
as cold front crosses.

&&

.SHORT TERM [Tuesday through Wednesday Night]...
At upper levels, a trough will continue making its eastward
progression through the period with a shortwave swinging through
Wednesday. At the surface, the front should clear through the
western half of the forecast area tonight, but may still be bringing
some showers and thunderstorms along the eastern part of our
forecast area in the morning. By the afternoon, skies should be
clearing out across the forecast area. Wednesday, as the upper level
shortwave swings through, there may be enough lift to get showers
and possibly isolated thunderstorms over the eastern half of our
forecast area again.

Highs Tuesday will be in the 70s to lower 80s, warmer to the
southeast and cooler along the immediate coast. Tuesday night, temps
will dip into the low to mid 40s, warmer to the southeast and along
the immediate coast. Highs Wednesday will be a little cooler under
the influence of a colder, drier air mass, and will only reach the
upper 60s to low 70s across the forecast area. Wednesday night the
lows will be in the low to mid 40s once again.

&&

.LONG TERM [Thursday through Monday]...
Progressive pattern continues across the CONUS with another deep
upper level system digging into the central and southern plains by
Saturday. The GFS is much more aggressive than the Euro in
developing and deepening a cut off low at the base of a negatively
tilted trough across the mid-lower Mississippi valley Sunday before
ejecting it to the mid-Atlantic coast. The Euro has the same overall
idea but is much weaker with the energy in the base of the trough.
Return flow in advance of the weekend system will bring rain back to
the region Friday with areas of heavy rain possible across the
Southeast including our area Saturday into Sunday. If a prolonged
period of heavy rain occurs, flooding will become an issue over the
weekend as soils remain saturated from previous rains, with river
flooding possible into next week. Temperatures will be seasonable
although overnight lows will be mild as moisture returns. Depending
on the timing of the cold frontal passage, likely Sunday or Sunday
night, Monday could be a good 10 degrees cooler than weekend
temperatures.

&&

.Aviation...(Through 00Z Wednesday).
Thunderstorms have been slower than previously forecast to approach
the region. Timing for this TAF package is based largely on the
local WRF guidance since so far it has done the best with the timing
and location of storms this afternoon. BR development is possible
with heavy moisture and weak winds in the morning behind the front
for the Wrn terminals of ECP, DHN, and ABY. To the east, the line
may not pass until later tomorrow morning or afternoon. However,
once the line passes, skies should clear quickly. Winds tomorrow
afternoon are expected to be a little gusty at DHN and ABY.

&&

.MARINE...
After a frontal passage tonight, winds and seas will remain below
criteria until surface high pressure begins to build eastward and
the pressure gradient increases on Wednesday. Wednesday and
Wednesday night may see brief periods of winds at small craft
advisory levels but should weaken by Thursday morning.

&&

.FIRE WEATHER...
In the wake of a cold front passage across the area overnight,
noticeably drier air will return on Tuesday and especially on
Wednesday dropping RH values to near critical levels, but other
necessary red flag criteria are unlikely to be met. Another weak
disturbance will pass by the region on Wednesday with a reinforcing
shot of dry air returning Thursday. A period of active weather with
wet conditions will begin Friday and continue through the weekend.

&&

.HYDROLOGY...
Rain rest of tonight and early Tuesday will have little effect on
current streamflows. High pressure will dominate the Southeast from
Tuesday night through Thursday night. A more unsettled pattern later
Friday through the weekend could lead to a period of locally heavy
rainfall across the region. Soil conditions are still saturated so
additional widespread rainfall totals of only 1 to 2 inches could
elevate area rivers to near flood stage by early next week. There
exists a potential for local amounts of several inches or more so
this system will be closely monitors as it evolves.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   62  79  48  73  44 / 60  40  10  20  10
Panama City   64  75  52  69  46 / 60  20   0  10  10
Dothan        59  74  45  70  44 / 80  10  10  10  10
Albany        61  75  44  70  42 / 70  20  10  10  10
Valdosta      62  78  45  72  44 / 60  40  10  30  10
Cross City    63  81  52  71  45 / 50  40  10  40  10
Apalachicola  64  75  53  69  48 / 50  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Near Term/Fire Weather/Marine...Block
Aviation/Short Term...Moore
Long Term/Hydrology...Hollingsworth
Hazardous weather outlook, Mar 18, 4:55 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT MON MAR 18 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-192200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
555 PM EDT MON MAR 18 2013 /455 PM CDT MON MAR 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE TRI-
STATE AREA...

DURING THE EARLY EVENING MULTIPLE SEVERE STORMS WERE NOTED ACROSS
CENTRAL ALABAMA AND GEORGIA. THESE SEVERE STORMS WITH LARGE HAIL
AND POSSIBLY DAMAGING WINDS WILL CONTINUE TO SLIDE SOUTHWARD AND
MAY MOVE INTO OUR AREA LATE TONIGHT INTO THE OVERNIGHT HOURS. AN
ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. ALL INTERESTS IN THE
TRI-STATE AREA SHOULD KEEP ABREAST OF THE LATEST UPDATES FROM THE
NATIONAL WEATHER SERVICE IN TALLAHASSEE. AN ASSOCIATED STRONG COLD
FRONT WILL PUSH ACROSS THE AREA OVERNIGHT INTO EARLY TUESDAY WITH
THE THREAT ENDING IN ITS WAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
WET AND UNSETTLED CONDITIONS MAY RETURN TO THE TRI-STATE AREA LATE
IN THE WEEK AND INTO NEXT WEEKEND...BUT THE DETAILS ARE STILL FAR
FROM CERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE OVERNIGHT HOURS...
ESPECIALLY ACROSS SOUTHEASTERN ALABAMA WHERE THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Mar 19, 12:47 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
147 AM EDT TUE MAR 19 2013

ALZ065-066-068-190630-
COFFEE AL-DALE AL-GENEVA AL-
1247 AM CDT TUE MAR 19 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE...DALE AND
GENEVA COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 130 AM CDT

AT 1245 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSE HILL TO STEDMAN IN
COVINGTON COUNTY...MOVING EAST AT 60 MPH.

PEOPLE IN COFFEE...DALE AND GENEVA COUNTIES...INCLUDING THE CITIES
OF ELBA...SAMSON...NEW BROCKTON...GENEVA...ENTERPRISE...LEVEL
PLAINS...DALEVILLE...FORT RUCKER AND HARTFORD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3152 8620 3155 8566 3127 8566 3120 8570
      3120 8566 3103 8567 3101 8620
TIME...MOT...LOC 0546Z 267DEG 54KT 3140 8635 3108 8634

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:47 AM CDTSpecial Weather StatementTAECoffee, Geneva43 min
Mar 19, 12:52 AM CDTSevere Thunderstorm WarningTAECoffee, Geneva38 min
Mar 19, 1:43 AM CDTSpecial Weather StatementTAEHenry32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.